Editorial Note: This is a post by the partner of someone going through the persistent sexual dysfunction that isotretinoin can cause. It could be caused by an SSRI or it could be caused by finasteride. It could be a man supporting a woman, or a woman supporting a woman or any partnership.
In June 2013 I met the love of my life, although I didn’t know it at the time. We were inseparable after the first time we hung out. He would tell me every day how beautiful I was, our sex life was great, and the affection was constant. In September of the same year he, in his early 30s, decided to start taking Claravis, a generic form of Accutane. We did some research on the product and although I was hesitant for him to take the medication I told him I would support him with his decision. We obviously didn’t do enough research. His acne was pretty bad though and he had tried almost everything so he was willing to do almost anything to make it better.
The physical side effects
The side effects were gradual, but never ending. His skin became so dry you could almost see scales underneath the top couple layers. He lost weight, a lot of it. He’s 5’11’’ about 145 lbs, so he didn’t have any weight to lose. He didn’t have much of an appetite, but I made him keep up with his eating because the weight was coming off regardless. We met playing volleyball in a league, but even that became rough on him. His joints ached constantly; he couldn’t jump like he used to; his recovery time after a tournament was doubled or tripled from before; everyone noticed how weak he was yet he kept pushing himself to play harder and better.
Next came the hemorrhoids, the boils on the inside of his leg and the bloody urine. “Oh that’s normal. You’re fine,” the doctor said, without any questioning. He has eczema also and that began to flare up because of his dry skin. Only now did we start to see a change in his acne. Of course it had to get a lot worse before it ever started to get better.
After about 3 or 4 months of taking the Clavaris he scaled back to taking one pill every other day and 2 pills on the other days. Doctor’s orders were to take it twice a day, so I got very upset with him. He was on the medication until May 2014 which wouldn’t have been so long had he taken it regularly, but the doctor kept extending his treatment. His skin became clear, so he was happy. His body slowly regained its strength and stamina. He now recovers quickly after playing in a tournament. His appetite is back and then some. The hemorrhoids, boils and bloody urine are long gone. His eczema is even getting back to its normal state.
The mental side effects
That was his personal, physical side of the medication. Now for the emotional. He never really got depressed or down on himself, just tired and a little upset at what he was going through. Some days he said it was worth it, other days he said it wasn’t.
Throughout his medication, the ‘you’re beautiful’ statements slowly stopped. And so did the sex. We had regular sex until about January, but after that it was once a month, then once every two months. Now, it’s been once in the past 7 months. We haven’t even had a good ol’ make out session within the past year. He proposed in June 2014, a month after he stopped taking the medication. I of course said yes although the sex was pretty much non-existent at that point. I thought, ‘It’ll come back…’.
Our wedding is supposed to be 7 months away, but a week ago I told him we would be postponing it because of the emotional state we were in and the lack of physical connection. He didn’t take it too well, so we decided to try counseling. We’ve had one session so far, and it went well, but how is a counselor going to get his sex drive back? The counselor put it well when he called what I’m experiencing as ‘rejection’. That’s exactly it. I feel rejected, unattractive, like I’m not good enough or not doing enough to make him want me. To my fiancé it’s all chemical imbalances, but for me, I think it’s me. I think something is wrong with me and it is so difficult to tell myself otherwise.
I have no idea what my fiancé physically experienced when he took Clavaris, but I saw everything that he went through and it broke my heart. I was by his side every step of the way. I tried to provide, support, give, do, act, etc. all the ways I needed to to make the process easier for him. Now that he’s off the medication I don’t think he realizes what all I had to go through as well. I was a constant support system for him, but I had no support. No one knew he was taking the medication, but since then we’ve told a couple people. Talking about it has helped a little, but no one is able to understand what I, as the significant other, am going through now that taking the medication has ceased.
He started testosterone and HCG shots about 3 or 4 months ago. Those have done nothing. His iron is low, his vitamin D is low. The shots have caused his estrogen to get too high so until those can balance out he probably won’t have his libido back. How long until we see if Viagra or something will work for him? The majority of what I’m reading now, he won’t ever get his libido back. I hate what he went through and if I could do it all over again I would have put my foot down back when he was considering it. I’ve brought wedding planning to a halt. It’s a destination wedding so that makes everything a lot more time sensitive for those needing to travel.
The social side effects
I feel like I’m to the point where my insecurities are too much and my feeling of rejection is past the point of feeling wanted again. I know he loves me, I know he does. And I love him. And I want to spend the rest of my life with him, but how does one have a successful marriage without a physical, intimate connection? I don’t know how much more of a support system I can be without the affection or physical connection that we had experienced in the beginning. I don’t want to give up on our relationship, but right now the commitment of a wedding isn’t something I’m willing to go through considering our mental, emotional and physical state with each other. And if we don’t work out, will he ever be able to have a normal relationship with anyone? How is that supposed to make me feel knowing he may never be able to find anyone that’s okay with his chemical imbalance and he ends up spending the rest of his life alone?
I don’t mean for my story to come off as ‘boo-hoo me’, but more voices need to be heard. Voices of those who have taken the medication, and voices of their significant others. Doctors need to be more willing to face the facts and give all the details to their patients regarding the severity of taking this drug.